The skin is frequently affected by adverse drug reactions and basically any class of drugs – but NSAIDs, antibiotics and antiepileptic drugs (AEDs) with particular frequency – can cause them (see table).1
Children with an adverse drug reaction present a cutaneous manifestation in 16% to 35% of cases and it is estimated that 2.5% of all children under pharmacological treatment and 12% of those taking antibiotics can develop a cutaneous adverse reaction.2,3 Often these are mild and self-limited reactions (exanthem, urticaria) that are, perhaps erroneously, classified as "allergic", whilst more correctly they should be attributed to a concurrent infective or autoimmune situation. In these cases, only a small part (5-10%) of the supposed drug "allergies" is later confirmed by further controlled re-exposures.
Table. Cutaneous adverse reactions to drugs1
|Cutaneous manifestation||Drugs most frequently responsible (AEDs in italics)|
|Exanthem||Allopurinol, aminopenicillin, cephalosporin, antiepileptics, sulfonamides|
|Urticaria and angioedema||Antibiotics, anesthetics, NSAIDs, ACE inhibitors|
|Erythroderma||Sulfonamides, chloroquine, penicillin, phenytoin, carbamazepine, allopurinol, isoniazid|
|Steven-Johnson syndrome, toxic epidermal necrolysis (Lyell syndrome)||Sulfonamides, antiepileptics, oxicam-NSAIDs, allopurinol|
|Acute generalised exanthematous pustulosis||Aminopenicillin, hydroxychloroquine, sulfonamides|
|DRESS syndrome (drug reactions with eosinophilia and systemic symptoms)||Allopurinol, phenobarbital, carbamazepine, phenytoin, lamotrigine, valproate, minocycline, sulfasalazine, proton-pomp inhibitors|
|Vasculitis||Antibiotics, diuretics, NSAIDs, antiepileptics, antipsychotics, TNT alpha inhibitors, rituximab, beta interferon|
More interesting and in any case difficult to define in an etiologic and pathogenetic point of view are the immunological-based reactions (real allergy), by hypersensitivity, idiosyncrasy and the pseudo allergies. These are often severe cutaneous manifestations (anaphylaxis, Steven-Johnson syndrome, toxic epidermal necrolysis, DRESS syndrome) with high mortality, which require prompt identification, immediate discontinuation of the responsible drug and adequate treatment.
Antiepileptics under scrutiny
About 3% of patients under antiepileptic therapy develop a cutaneous adverse reaction - often morbilliform exanthem (50-95%) or urticaria (5-22%) - that appears within 3-20 days from the beginning of therapy and disappear spontaneously when the drug is discontinued.4 More rarely, antiepileptics cause severe cutaneous reactions with mortality rates ranging from 1-5% for Steven-Johnson syndrome to 5% for exanthematous pustulosis, 10% for DRESS syndrome and up to 25-30% for toxic epidermal necrolysis.5 Overall, antiepileptic drugs are the most common cause of severe cutaneous adverse reaction and, among these drugs, the risk is particularly high for phenytoin, phenobarbital, carbamazepine and oxcarbazepine (aromatic compounds).
In 90% of the cases the symptoms appear within the first two months from the beginning of the therapy and can reoccur when an aromatic antiepileptic is substituted by a drug of the same class, indicating a strong cross-reactivity among compounds of the same class. Lamotrigine, that has a different structure from the aromatic antiepileptic drugs, can cause cutaneous rash too, especially when associated with valproate or if the dose increase from the start of the therapy is too rapid.6
Monotherapy with topiramate, gabapentin or levetiracetam, on the other side, seems free from severe hypersensitivity reactions and valproic acid appears quite safe from this point of view as well.
The factors at play
Among the factors that contribute to the appearance of a severe cutaneous reaction, some genetic variants linked to drugs metabolism and to the HLA-mediated immune response have increasing relevance nowadays.7 A genetic variant of the P450 cytochrome (CYP2C9) is strongly associated to severe reactions to phenytoin. The cutaneous reaction induced by carbamazepine is correlated with the presence of HLA-B*15:02, B*15:11, B44 and B*59:01 in the Asiatic populations and HLA-A*31:01 in European and Japanese populations, the cutaneous reaction induced by phenytoin is linked to HLA-B*15:02 and the reaction caused by lamotrigine to HLA-B*38. These observations have opened the way to preventive screenings in Taiwan, Hong-Kong and Singapore for severe cutaneous reactions to carbamazepine focussed on the identification of HLA-B*15:02. Similar cautiousness is recommended before prescribing carbamazepine to any Asiatic patient or of Asiatic origin.
Severe cutaneous adverse reactions to antiepileptics are therefore possible, with a range of severity that goes from diffuse morbilliform exanthem to exfoliative dermatitis and toxic epidermal necrolysis. Fever and increased hepatic enzymes are common elements of these forms that evolve with eosinophilia and multiple organ involvement (lymphadenopathy, hepatitis, pneumonia, nephropathy) in the DRESS syndrome, with exfoliative skin and mucosa lesions that extend over less than 10% of the cutaneous surface in the Steven-Johnson syndrome or more than 30% in the toxic epidermal necrolysis.4 Sepsis and pulmonary complications represent the most life-threatening risk for the patient, whom, when surviving, can be left with disabling skin and mucosa lesions. Discontinuing the drug immediately is the first action to take and, even though their effectiveness is controversial, corticosteroids and intravenous immunoglobulins are commonly administered. The antiepileptic therapy must resume with a drug from a different class to avoid the concrete risk of cross-reactivity.
Michele Gangemi1 and Enrico Valletta2
1 Pediatrician, Verona
2 Pediatrics Unit, Hospital GB Morgagni-L Pierantoni, Forlì
- Eur J Intern Med 2016;28:17-24. CDI
- Pediatrics 2007;120:e1082-96. CDI
- Pediatr Drugs 2013;15:493-503. CDI NS
- Pharmacol Rep 2015;67:426-34. CDI NS
- Allergol Immunopathol 2016;44:83-95. CDI
- Epilepsia 1999;40:985-91. CDI
- Int J Mol Sci 2016;17:1890. CDI